Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Hanford, CA

July 13, 2008Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 13, 2008, 3:55 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 3:55 PM PDT (22:55 UTC)
Expired
Jul 13, 2008, 6:30 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 132257
FFWHNX
CAC029-132330-
/O.NEW.KHNX.FF.W.0007.080713T2255Z-080713T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
355 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 430 PM PDT

* AT 348 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RUNOFF FROM 
  THUNDERSTORMS OVER THE EL PASO MOUNTAINS HAS CAUSED EROSION OF 
  PARTS OF THE RANDSBURG ROAD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3558 11798 3557 11768 3531 11767 3532 11802

$$

SANGER
3 follow-up statements
000 
WGUS56 KHNX 132330
FFWHNX
CAC029-140130-
/O.EXT.KHNX.FF.W.0007.000000T0000Z-080714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
429 PM PDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 630 PM PDT

* AT 419 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAUREL
  MOUNTAIN AND RANDSBURG ROAD NEAR THE EL PASO MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3558 11798 3557 11768 3531 11767 3532 11802

$$

SANGER
000 
WGUS76 KHNX 140001
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
459 PM PDT SUN JUL 13 2008

CAC029-140130-
/O.CON.KHNX.FF.W.0007.000000T0000Z-080714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
459 PM PDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR EAST
CENTRAL KERN COUNTY...

AT 450 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAUREL
MOUNTAIN AND THE RANDSBURG ROAD...WHERE RUNOFF FROM THE EL PASO 
MOUNTAINS HAS CAUSED ROAD EROSION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3558 11798 3557 11768 3531 11767 3532 11802

$$

SANGER
000 
WGUS76 KHNX 140126
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
625 PM PDT SUN JUL 13 2008

CAC029-140135-
/O.EXP.KHNX.FF.W.0007.000000T0000Z-080714T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
625 PM PDT SUN JUL 13 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR EAST CENTRAL
KERN COUNTY...

RAIN HAS DIMINISHED OVER THE EL PASO MOUNTAINS...REDUCING THE THREAT 
OF ADDITIONAL FLOODING.

LAT...LON 3558 11798 3557 11768 3531 11767 3532 11802

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:40 PM PDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM PDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
240 PM PDT SUN JUL 13 2008

.DISCUSSION...INVERTED TROF CONTINUES AS THE MAIN WEATHER PROBLEM
FOR THIS AFTERNOON AS THUNDERSTORMS WERE NOW STARTING ACROSS THE
MOUNTAINS FROM YOSEMITE TO THE TEHACHAPI RANGE. WHILE CLOUDS THAT
MOVED OVER THE SOUTHERN END OF THE DISTRICT HELPED TO INHIBIT
CONVECTION EARLIER...ENOUGH CLEARING SHOULD ALLOW FOR BETTER
DEVELOPMENT DURING THE LATTER PARTS OF THIS AFTERNOON. AGAIN...THE
MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POSSIBLE HEAVY
PRECIP ASSOCIATED WITH THE MONSOONAL SURGE PUSHING NORTHWARD. GOES
TOTAL PRECIPITABLE WATER IMAGERY CONTINUES TO SHOW MONSOONAL
MOISTURE SURGING WELL INTO THE DISTRICT WITH VALUES OF ALMOST 2
INCHES REACHING INTO THE AREA. FURTHERMORE...FLOODING COULD BE
ENHANCED TODAY AS OROGRAPHIC SUPPORT WILL PROVIDE ADDITIONAL
SUPPORT FOR HIGHER PRECIP RATES OVER THE MOUNTAINS. WITH
THIS...WILL ALLOW THE FLOOD WATCH TO REMAIN EFFECT THIS AFTERNOON.

MODELS SHOW LITTLE CHANGE IN THE WEATHER PATTERN WITH ADDITIONAL
THUNDERSTORMS OCCURRING ON MONDAY. MODELS CONTINUE TO PROG MOST OF
THE DEVELOPMENT OVER THE MOUNTAINS AS THE GENERAL FLOW REMAINS
MORE EASTERLY. WILL NOT MENTION THUNDERSTORMS OVER THE VALLEY ON
MONDAY AS MONSOONAL MOISTURE HAS NOT PENETRATED INTO THE VALLEY
FOR ANY REAL DEVELOPMENT. TUESDAY WILL BE A TRANSITIONAL DAY AS
MONSOONAL MOISTURE LINGERS OVER THE AREA...BUT CONFINED TO THE
CREST OF THE MOUNTAINS AS CONVECTION BECOMES MORE ISOLATED.

BY WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT WITH INTRODUCING A
MORE WESTERLY FLOW PATTERN AS A TROF PUSHES THROUGH THE PACIFIC
NORTHWEST. WHILE THE DEPTH OF THIS TROF MAY BE TOO WEAK OVER
CENTRAL CALIFORNIA...THE WESTERLY FLOW MAY HELP IN SHIFTING DRIER
AIR INTO THE REGION AS NOTED ON 700MB MOISTURE PROGS.
THEREFORE...WILL MAKE MINIMAL CHANGES TO THE EXTENDED PERIOD AS
MAINTAIN THE DRYING TREND FOR LATER IN THE WEEK. YET...WITH THE
DRIER AIR WILL COME WARMER TEMPERATURES OVER THE CENTRAL
CALIFORNIA VALLEY. MODELS ARE BEGINNING TO PROG 850MB TEMP/S OF 26
TO 28 DEG-C BY WEDNESDAY AND THURSDAY...RESPECTIVELY. THIS SHOULD
TRANSLATE IN SURFACE TEMPERATURES REACHING THE 100 DEG-F BY MID
WEEK BEFORE COOLING OCCURS LATER IN THE WEEK.

&&

.AVIATION...VFR EXCEPT LOCAL MVFR SFC AND ALOFT IN HZ/FU ACROSS
THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z TUESDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MTNS AND DESERTS
THROUGH 05Z MONDAY...AND AGAIN AFTER 19Z MONDAY. ISOLATED
THUNDERSTORMS ALSO POSSIBLE IN THE SAN JOAQUIN VALLEY DURING THESE
TIMES.

&&

.AIR QUALITY ISSUES...NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE TULARE COUNTY
MOUNTAINS...THE KERN COUNTY MOUNTAINS AND DESERTS /CAZ095-097>099/.

&&

PUBLIC...MOLINA
AVN/FW...SANGER

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 13, 4:42 AM PDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
442 AM PDT SUN JUL 13 2008

CAZ089>094-096-141145-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
442 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

AIR QUALITY ALERT REMAINS IN EFFECT. FOR MORE INFORMATION PLEASE
REFER TO SFOAQAHNX /WMO HEADER...AEUS76 KHNX/.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE VALLEY TODAY...MAINLY IN
THE SOUTH VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BARLOW

WEATHER.GOV/HANFORD

CAZ095-097>099-141145-
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
442 AM PDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND DESERT OF
KERN COUNTY AND TULARE COUNTY.

.DAY ONE...TODAY AND TONIGHT

AIR QUALITY ALERT REMAINS IN EFFECT. FOR MORE INFORMATION PLEASE
REFER TO SFOAQAHNX /WMO HEADER...AEUS76 KHNX/.

FLASH FLOOD WATCH IS IN EFFECT UNTIL 5 AM TONIGHT FOR THE KERN
COUNTY MOUNTAINS AND DESERT AND SOUTH OF SEQUOIA NATIONAL PARK IN
TULARE COUNTY. FOR MORE INFORMATION PLEASE REFER TO SFOFFAHNX /WMO
HEADER...WGUS66 KHNX/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK OVER THE
MOUNTAIN AREAS OF KERN AND TULARE COUNTIES. ALSO...ISOLATED
THUNDERSTORMS ARE EXPECTED OVER THE DESERT AREAS THROUGH MID WEEK.
THE DESERT THUNDERSTORMS MAY HAVE THE POTENTIAL FOR VERY HEAVY
DOWN BURSTS RESULTING IN FLASH FLOODING OVER FLOOD PRONE AREAS.
THE WATCH MAY NEED TO BE EXTENDED INTO THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

BARLOW

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:05 PM PDTFlash Flood WarningHNXKern4 hr
Jul 12, 6:50 PM PDTFlash Flood WarningHNXKern55 min
Jul 12, 8:10 PM PDTSevere Thunderstorm WarningHNXKern50 min
Jul 13, 1:18 AM PDTFlash Flood WatchHNX21 hr
Jul 13, 4:21 PM PDTFlash Flood WarningHNXKern7 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.